Encyclopedia Home / D / Drug-induced cholestasis

Drug-induced cholestasis

  • Definition

    Drug-induced cholestasis is a slowing of the flow of bile from the liver that results from medication use.


    Alternative Names

    Cholestasis - drug-induced


    Causes, incidence, and risk factors

    Bile is produced in the liver, moved via the bile duct to the gallbladder, and released into the gut through the biliary tract. It helps the body digest fats.

    Certain drugs can slow or stop the flow of bile from the liver to the gallbladder and gut, which may damage the liver.

    Many drugs can cause cholestasis, including:

    • Ampicillin and other penicillin-based antibiotics
    • Anabolic steroids
    • Chlorpromazine
    • Cimetidine
    • Erythromycin estolate
    • Estradiol
    • Gold salts
    • Imipramine
    • Nitrofurantoin
    • Oral contraceptives
    • Prochlorperazine
    • Sulindac
    • Terbinafine
    • Tolbutamide